How can only one brand of allergy medication work for me?
I'm a 26 year old college student, with seasonal and pet allergies. I've tried Claritin, Zyrtec, and several generic brands of antihistamine. Despite having similar active ingredients (10mg Loratadine), only AllerClear has any effect at all. Is there an explanation for this?
This is an interesting question, because it is something that many people with allergies experience with regard to various preparations of antihistamines and other generic medications. First, generic medications are required to have the same active ingredients as brand name medications (for example, loratidine or cetirizine, which are the active ingredients in Claritin and Zyrtec respectively). However, generic medications often contain different binding agents (the active ingredient is just one small part of all the stuff that makes up the actual pill you swallow). Sometimes, those binding or inactive ingredients may affect the way the body absorbs and utilizes the active ingredient. So it is not at all surprising that you notice a difference in the effectiveness of certain generic medications. Another thing is that some people respond differently to the different active ingredients. In other words, some people do better with loratidine versus cetirizine or some other medication. This is just because of your body's individual chemistry. This is not something you should worry about. You should just stick always to taking whichever medication (active ingredient and brand name) works best for you. As always, you can talk to your primary care doctor if you feel like your allergy symptoms are not under good control.